DCSIMG

Volunteer life savers get training to tackle allergic reactions

Swift use of an epipen can stem the full effects of a life-threatening reaction

Swift use of an epipen can stem the full effects of a life-threatening reaction

Volunteers lifesavers who are often the first on the scene in an emergency are getting extra training in the use of epipens.

Community first responders are a dedicated team trained with vital life saving skills and are often the first to arrive at an emergency.

An epipen is carried by someone who has a a severe allergy, so that it can be used to counteract a reaction.

A severe allergic reaction, also known as anaphylaxis, can be potentially life threatening and develop rapidly.

The training scheme for community first responders, who live or work in the area they cover, to use an epipen is being rolled out across the east of England.

East of England Ambulance Service NHS Trust community partnership manager Andrew Barlow said: “We want all of our community first responders to be trained in treating these life- threatening conditions and this is part of a number of measures to ensure that our volunteers have as much support as possible.”

Responders receive training to recognise symptoms and use an epipen, which is an auto-injector that contains adrenaline and this is injected into the thigh muscle.

Signs of anaphylaxis include breathing difficulties, feeling light-headed or faints, changes to skin such as itchiness or a rash and swelling of certain body parts, particularly the face.

For more information on community first responders visit www.eastamb.nhs.uk and click ‘get involved’, call 01954 712400 or email responderadmin@eastamb.nhs.uk

 

Comments

 
 

Back to the top of the page